Diabetes insipidus can occur after stopping vasopressin

Diabetes insipidus can occur after stopping vasopressin
(HealthDay)—Although rare, diabetes insipidus (DI) can occur following discontinuation of vasopressin infusion for septic shock, according to a case study published online Sept. 11 in the Journal of Clinical Pharmacy & Therapeutics.

H. Rana, M.D., from the Montefiore Medical Center in Bronx, N.Y., and colleagues present a case of DI following discontinuation of vasopressin infusion for septic shock.

The authors describe a 54-year-old man who presented with pneumonia progressing to septic shock, requiring norepinephrine and vasopressin for refractory hypotension. On three separate occasions the patient developed polyuria and severe hypernatremia upon discontinuation of vasopressin, with prompt recovery upon its resumption.

"The occurrence of DI upon the discontinuation of vasopressin infusion in appears to be rare, but its incidence may be underestimated due to a paucity of published reports. Patients with acute neurologic or neurosurgical conditions, and patients in , represent all cases reported to date," the authors write. "The actual incidence of this phenomenon, as well as its underlying mechanism, remains to be elucidated."


Explore further

Study compares treatments to improve kidney outcomes for patients with septic shock

More information: Abstract
Full Text (subscription or payment may be required)

Copyright © 2017 HealthDay. All rights reserved.

Citation: Diabetes insipidus can occur after stopping vasopressin (2017, September 23) retrieved 26 May 2019 from https://medicalxpress.com/news/2017-09-diabetes-insipidus-vasopressin.html
This document is subject to copyright. Apart from any fair dealing for the purpose of private study or research, no part may be reproduced without the written permission. The content is provided for information purposes only.
0 shares

Feedback to editors

User comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more